Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Milwaukee, WI

July 8, 2003Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 8, 2003, 7:12 AM CDT for Lafayette County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 7:12 AM CDT (12:12 UTC)
Expired
Jul 8, 2003, 7:45 AM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Lafayette County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS53 KMKX 081212
SVRMKX
WIC065-081245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
712 AM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 745 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BENTON...OR ABOUT 11 MILES
  SOUTHWEST OF DARLINGTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DARLINGTON AT 720 AM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4254 9041 4252 9010 4280 8988 4278 9035

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:15 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CDT TUE JUL 8 2003

FCST FOCUS ON PCPN COVERAGE TODAY AND THIS EVE AND PSBL SVR WX
OUTBREAK WED/WED EVE.

IMPRESSIVE COMPLEX OF TSTMS ACRS NRN IA/ERN SD ERLY THIS MRNG.
DRY AIR HAS SURGED INTO CWA ON NORTH SIDE OF FRONT. OUTFLOWS AND SFC
BNDRYS WELL SOUTH OF CWA STRETCHING FROM SRN IA INTO CNTRL IL. MODELS
SUGGEST KEEPING BEST INSTAB AND CONVERGENCE TO THE SOUTH OF WI
TODAY IN THE VCNTY OF THESE BOUNDARIES. GIVEN NWD DVLPMNT OF STMS
IN PLAINS AND FAST WRLY UPR FLO...CANNOT RULE OUT SOME OF THESE
COMING ACRS SRN WI...BUT ETA SHOWS H8 RDGING ACRS CWA WITH BEST
H8 SPEED/MOIST CONVERGENCE STAYING SOUTH. THE FAVORED ZONE
FOR THESE TO FEED ON SHOULD REMAIN SOUTH OF WI. GFS VERY AGGRESSIVE
ON QPF FOR CWA TODAY AND 6Z META A BIT MORE AGRESSIVE THAN 00Z RUN
AND LEANING MORE TOWARDS GFS SOLN. WILL KEEP GOING POP AND LINGER IT
THIS EVE.

WILL THEN KEEP THINGS DRY FOR LTR TNGT/ERLY WED...BUT MODELS ARE NOW
BRINGING VIGOROUS SHORT WAVE ENERGY ACRS PLAINS WED AND ACRS WI
LTR WED/WED NGT. PLENTY OF LIFT ASSOC WITH THIS DUE TO
PROXIMITY OF SFC/H8 WRM FNT/H7 OMEGA AND UPR JET INDUCED DVRG. CAPES
MAY BE UNDERDONE A BIT...BUT EVEN SO...HELICITY/EHI VALUES VRY STG.
WILL GO WITH LIKELY POPS WED AFTN/WED NGT AND MENTION SVR WORDING IN
ZONES DUE TO SWODY2 MODERATE RISK. DRY SLOT PROGGD TO PUNCH IN WED
NGT WITH CHC WRAPAROUND SHRA ERLY THU. MODELS CONTINUE TO SHOW VORT
MAX SWINGING SEWD ACRS CWA THU NGT....SO GOING SHRA CHC LOOKS GOOD.

.MKX...NONE.
Hazardous weather outlook, Jul 8, 5:00 AM CDT, 2 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THERE IS NO RISK OF SEVERE THUNDERSTORMS TODAY OR TONIGHT.
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN ILLINOIS AND IOWA. SCATTERED SHOWERS AND STORMS
WILL SPILL INTO SOUTHERN WISCONSIN AS WELL...BUT WEAK INSTABILITY
WILL KEEP THE STORMS BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT. AN UNSEASONABLE STRONG LOW PRESSURE SYSTEM WILL
MOVE ACROSS IOWA ON WEDNESDAY...AND ACROSS SOUTHERN WISCONSIN
WEDNESDAY NIGHT. A STRONG WARM FRONT WILL EXTEND ACROSS SOUTHERN
WISCONSIN AHEAD OF THE LOW. SEVERE THUNDERSTORMS WILL FORM AND TRACK
ALONG THE WARM FRONT LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
ISOLATED TORNADOES...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE
LIKELY. STAY TUNE TO NOAA WEATHER RADIO FOR UPDATES ON THIS POSSIBLE
SEVERE WEATHER OUTBREAK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WILL
BE NEEDED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

GEHRING

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:25 AM CDTSevere Thunderstorm WarningMKXGreen, Iowa65 min
Jul 8, 9:24 AM CDTSpecial Marine WarningMKX96 min
Jul 8, 9:24 AM CDTSpecial Marine WarningMKX96 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.